Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 62, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 12, 2003, 2:23 PM EDT for Pamlico County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 2:23 PM EDT (18:23 UTC)
- Expired
- Jul 12, 2003, 3:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pamlico County, NC
The radar
The Morehead City radar (KMHX), 49 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2012 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
406 WUUS52 KMHX 121823 SVRMHX NCC137-121915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 220 PM EDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAMLICO COUNTY IN EASTERN NORTH CAROLINA * UNTIL 315 PM EDT * AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MERRITT...OR ABOUT 5 MILES NORTH OF ORIENTAL...MOVING NORTHEAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. ANOTHER STRONG THUNDERSTORM IS NEAR ARAPAHOE WITH WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORIENTAL AROUND 230 PM EDT WHORTONSVILLE...AND MARIBEL AROUND 225 PM EDT FLORENCE AROUND 230 PM EDT MESIC AROUND 235 PM EDT HOBUCKEN AROUND 250 PM EDT OTHER LOCATIONS IN THE WARNING INCLUDE BAYBORO...LOWLAND... AND PAMLICO. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3512 7683 3499 7667 3523 7633 3539 7653 $$ 17
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:15 AM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 12, 10:15 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1015 AM EDT SAT JUL 12 2003 COASTAL THUNDERSTORMS AND SHOWERS HAVE PRETTY MUCH ENDED FOR THIS MRNG EXCEPT FOR SOME REDEVELOPMENT OVER PENDER AND ONSLOW COUNTIES. OUR POPS FOR TDA ARE LOOKING PRETTY GOOD WITH HIGHEST POPS ALONG THE COAST AND 20 POP INLAND. FCST MAXS THIS AFTN OF ARND 90 MAY BE A LITL HIGH SO WILL LOOK CLOSELY AT THEM...PSBLY LOWERING THEM A BIT DUE TO CLDCVR. IF UPDATE IS SENT, IT WILL BE TO LOWER MAXS. POPS LOOK OK. MARINE: MSAS/KMHX 88-D RADAR DEPICT MOISTURE LADEN SHORT WAVE DRAPED ALONG THE COAST OUT AHEAD OF STATIONARY FRONTAL BOUNDARY LYING FROM A RALEIGH TO CHARLOTTE LINE. SHOWERS AND STORMS ALONG 0-20NM CWF SOUTHERN LEG CORRIDOR MAKING FOR BIT OF A ROUGH RIDE NOT TO MENTION A VIVID/DANGEROUS LIGHTNING DISPLAY (LDS LIT-UP FROM DSLN7-FPSN7) FOR MARINERS THIS MORNING. AFORMENTIONED FRONT BASICALLY GOES NOWHERE AND FRISKY SW FLOW PATTERN WILL CONTINUE OVER CWFA THROUGH FORECAST CYCLE. BERMUDA HIGH PRESSURE WILL CONTINUE TO DOMINATE THE SUMMER TIME MARINE SCENE WELL INTO NEXT WEEK. CURRENT C-MAN STATION READINGS SHOW BUOY 41025 WITH A SW WIND OF 15-20 KTS AND 6 FT SEAS. FPSN7 BASICALLY THE SAME WITH 5-6 FT SEAS BUT A STRONGER 20-25 KT SW WIND. OFFSHORE WAVE ACTION TRANSLATING INTO 3-4 FT SURF ALONG SOUTH FACING BEACHES FROM FRISCO SOUTH TO ATLANTIC BEACH/EMERALD ISLE/ONSLOW COUNTY BEACHES. A BIT SMALLER (1-3 FT) FOR EAST FACING OBX BEACHES. IN LIGHT OF 2ND STRAIGHT DAY OF STRONG SOUTHERLY WAVE ENERGY...HIGH RISK OF RIP CURRENT IN PLACE TODAY FOR SOUTH FACING BEACHES THAT STRETCH FROM OCRACOKE ISLAND TO JUST NORTH OF SURF CITY. FOR THE TROPICAL-IN-NATURE SCENE...LITTLE HAS CHANGED WITH TS CLAUDETTE AS SHE CONTINUES TO CHURN AWAY TOWARD THE NW AROUND 400 MILES ESE OF BROWNSVILLE TEXAS. NHC CONTINUES TO TRACK HER EVENTUAL DESTINATION/LANDFALL NEAR TEXAS-MEXICO BORDER OF AFORMENTIONED CITY. .MHX...SCA HAT TO SURF CITY TDY. TK/GC
Hazardous weather outlook, Jul 12, 5:10 AM EDT, 9 hours 13 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-121115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 510 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY. PLEASE SEE THE MARINE WEATHER STATEMENT ISSUED BY THIS OFFICE AT 447 AM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JBM
In the hours before
Special weather statement, Jul 12, 1:57 PM EDT, 26 minutes before
NCZ094-121845- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 157 PM EDT SAT JUL 12 2003 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 245 PM EDT... AT 157 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL PAMLICO COUNTY...OR ABOUT 6 MILES NORTHEAST OF ORIENTAL...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL EASTERN PAMLICO COUNTY AT 210 PM EDT. RURAL NORTHEASTERN PAMLICO COUNTY AT 230 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FLORENCE...HOBUCKEN...MARIBEL...MERRITT...PAMLICO AND WHORTONSVILLE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:16 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 44 min |
| Jul 11, 9:24 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 51 min |
| Jul 11, 9:26 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 34 min |
| Jul 11, 9:46 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 44 min |
| Jul 11, 10:10 PM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 11, 10:16 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Lenoir | 44 min |
| Jul 11, 10:30 PM EDT | Special Marine Warning | MHX | 90 min | |
| Jul 12, 12:33 AM EDT | Special Marine Warning | MHX | 57 min | |
| Jul 12, 2:04 PM EDT | Special Marine Warning | MHX | 86 min | |
| Jul 12, 4:10 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 35 min |
| Jul 12, 4:56 PM EDT | Special Marine Warning | MHX | 94 min | |
| Jul 12, 6:24 PM EDT | Special Marine Warning | MHX | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.